Hirahara , Noriyuki
Gastrointestinal perforation is known as a serious adverse event, but, for breast cancer, there are very few reports of gastrointestinal perforation. This report highlights gastrointestinal perforation caused by bevacizumab for breast cancer, which is of special interest because gastrointestinal perforations caused by bevacizumab are very rare in breast cancer.
We describe the case of 54-year-old Japanese woman. She was diagnosed as having inoperable breast cancer T2 N1 M1 (pleura, peritoneum), Stage IV, and received chemotherapy by paclitaxel. There was reduction in the primary tumor and disappearance of the pleural effusion; however, the ascites did not change. We performed diagnostic laparoscopy which revealed that her whole peritoneum was thickened, and her small intestine, colon, and her omentum were grouped and formed an omental cake. We submitted a part of her peritoneum to pathological examination and diagnosed the peritoneum dissemination of breast cancer. On the basis of these results, paclitaxel and bevacizumab combination chemotherapy was started, and a decrease in ascites was seen. However, a gastrointestinal perforation occurred on 26th day of second cycle of bevacizumab + paclitaxel, and we performed an emergency operation. In the operation, the omental cake was resolved, and we could search the full length of the gastrointestinal tract. Two small perforations of her small intestine were seen. We performed simple closures for perforations, and peritoneal lavage and drainage. She was in a state of septic shock, but it improved. It was thought that the small intestinal perforations were caused by the bevacizumab-additional chemotherapy which was very effective.
We report a very rare and valuable case. This case suggests that the risk of gastrointestinal perforation must be considered in a case of bevacizumab administration, and it is necessary to determine carefully the patient administered bevacizumab, regardless of the type of cancer.
Journal of Medical Case Reports
Article number: 84
Faculty of Medicine